UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 66

of 'Cutaneous side effects of conventional chemotherapy agents'

66
TI
Radiation recall skin toxicity with bleomycin in a patient with Kaposi sarcoma related to acquired immune deficiency syndrome.
AU
Stelzer KJ, Griffin TW, Koh WJ
SO
Cancer. 1993;71(4):1322.
 
BACKGROUND: Radiation recall is a recurrence of acute toxicity within a previously quiescent radiation field that occurs with subsequent administration of chemotherapy.
METHODS: A patient with acquired immune deficiency syndrome (AIDS)-related Kaposi sarcoma (KS) who had radiation recall is reported. The patient was participating in a randomized prospective trial of radiation treatment regimens for KS. Each lesion was randomized to one of three possible radiation fractionation schemes. All lesions were photographed and measured before treatment with radiation.
RESULTS: Two skin sites developed erythema and dry desquamation 18 days after completion of radiation therapy to a dose of 40 Gy in 20 fractions. These reactions took place after the second dose of bleomycin administered intravenously on a weekly basis. The reactions were exacerbated by oral etoposide therapy, which was started 4 days after the recall phenomenon was noted. Other cutaneous sites treated with 8 Gy in a single fraction and 20 Gy in ten fractions during the same time period showed no sign of recall skin toxicity.
CONCLUSIONS: The authors believe this to be the first report of radiation recall toxicity after bleomycin therapy and of a radiation dose response related to this phenomenon. The potential for radiation recall toxicity should be considered in treatment decisions pertaining to patients with AIDS-associated KS.
AD
Department of Radiation Oncology, University of Washington Medical Center, Seattle 98195.
PMID